BIROn - Birkbeck Institutional Research Online

The normality of the exception in democracy’s empire

Fitzpatrick, Peter and Joyce, R. (2007) The normality of the exception in democracy’s empire. Journal of Law and Society 34 (1), pp. 65-76. ISSN 0263-323X.

[img]
Preview
Text
Binder1.pdf

Download (153Kb) | Preview
Official URL: http://dx.doi.org/doi:10.1111/j.1467-6478.2007.003...

Abstract

The motif is one of inversion. In its received mode, the exception – the exceptional decision suspending the normal legal order – generates both the sovereign and the law. Here, on the contrary, the exception is found to be of the ‘normal’ law and, thus endowed, law goes to constitute the sovereign. This normality of the exception is then matched with the sovereign claim of democracy's empire. That empire is thence shown to have an oxymoronic quality, democracy and its constituent law being conducive to empire yet ultimately opposed to it. The empire of the United States of America provides a ‘case’.

Item Type: Article
Additional Information: © The authors and Cardiff University Law School. Published by Blackwell, the definitive version is available at www.blackwell-synergy.com
School or Research Centre: Birkbeck Schools and Research Centres > School of Law
Depositing User: Sandra Plummer
Date Deposited: 02 Jul 2008 13:11
Last Modified: 17 Apr 2013 12:33
URI: http://eprints.bbk.ac.uk/id/eprint/696

Archive Staff Only (login required)

Edit/View Item Edit/View Item